Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

June 24, 2021Riley County, Kansas

NWS Topeka, KS issued this special weather statement at Jun 24, 2021, 7:30 PM CDT for Riley County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 7:30 PM CDT (00:30 UTC)
Expired
Jun 24, 2021, 8:00 PM CDT
In force
30 min
Issued by
NWS Topeka, KS

County Riley County, KS

The radar

The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2766 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
2.2
Supercell composite
23.2

Open this sounding in Storm Lab

The text

As transmitted.

692 
WWUS83 KTOP 250030
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
730 PM CDT Thu Jun 24 2021
 
KSZ022-023-036-250100-
Geary-Pottawatomie-Riley-
730 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY...CENTRAL
RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES UNTIL 800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Milford, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northern Manhattan, Riley, Milford, Tuttle Creek Lake, Milford Lake
and Keats.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

LAT...LON 3909 9692 3923 9694 3941 9664 3923 9651
TIME...MOT...LOC 0030Z 237DEG 35KT 3920 9684 

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 24, 6:45 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 24, 6:45 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
645 PM CDT Thu Jun 24 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 359 PM CDT Thu Jun 24 2021

Main focus is the concern for severe weather potential late this
afternoon and evening, with several factors leading to plenty of
uncertainty in how tonight evolves, which will then affect the next
couple of days.

A 1004mb surface low is centered over south central KS with a warm
front extending into northeast KS while the cold front extends into
western KS and into southeast NE. We also have outflow boundaries
from this morning's convection, which had pushed south of the area
but is retreating north, and another boundary was noted on satellite
in southeast NE earlier today, likely associated with convection
that had decayed to the north of that area. Having multiple
boundaries hanging around the area leaves room for uncertainty on
which one storms will initiate on, and also is a cause for concern
because enough clearing has taken place for the atmosphere to become
quite unstable. The 19Z TOP sounding shows the boundary layer as
being warm and moist, but the atmosphere still capped. Most
deterministic and ensemble guidance has favored storms developing
first near the KS/NE border around 22-23Z where the synoptic
boundary looks to be situated, then moving southeast. There remains
some possibility storms could initiate a bit further south, but
there isn't much confidence in that scenario - in any case, areas
north of I-70 are favored at least for the beginning of the event.
Any storms that develop in this area during the late afternoon/early
evening would have potential to produce a tornado or two, given
backed winds at the surface resulting in a veered wind profile as
shown in forecast hodographs. This would be especially true for a
storm that develops along any boundaries in the area, with CAPE of
3000-5000 J/kg to work with. That being said, large hail and
damaging winds are still the bigger threats, with hail being up to
baseball size and wind gusts up to 70mph possible.

We will also need to monitor heavy rain with potential for flash
flooding late tonight, mainly after midnight. Storms are also
expected to develop in western KS associated with the cold front or
dryline, and any discrete cells initially should grow upscale as
boundaries interact with each other. There is a possibility storms
could be progressive enough tonight to not cause problems,
especially since we have been dry enough for most areas to take a
quick inch or two. However, Pwat values are already near the max
based on local sounding climatology and are expected to remain there
overnight into Friday. As a result, have issued a Flash Flood Watch
for parts of northeast and east central KS that would be at greatest
risk for receiving heavy rainfall tonight. This may need to be
expanded south and/or west to account for Friday's activity, but
given the uncertainty with how tonight evolves and what kind of soil
conditions will be present by morning, so have focused more on
tonight for the watch area for now.

Most activity should move out by sunrise, with a brief break in the
morning for most places. Another round of severe weather then
becomes possible during the afternoon and evening with the cold
front bisecting the area. Damaging wind, hail, and heavy rain will
be the main threats for this round, and the exact area will depend
on where exactly the boundary sets up. Some storms may continue into
Saturday as well, and there is still some variability between models
on how soon the front moves entirely out of the area. Although PoPs
are small heading into next week, troughing remains over the area to
at least keep some storm chances around. Otherwise, expect cooler
temperatures relative to what we've seen the last couple days, with
highs in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 646 PM CDT Thu Jun 24 2021

Main concern through the period is chance for thunderstorms, some
severe, at terminals this evening and overnight then again Friday.
Recent short-term guidance takes the storms along the the KS/NE
border mainly east into northern Missouri with additional
development to the south possible this evening. Uncertain in where
these storms will develop, so maintained VCTS until better
chances for TSRA approaches near 06z tonight. A break is then
expected Friday morning before more storms develop during the
afternoon/evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ010>012-023-
024-026-038>040-055-056.

&&

DISCUSSION...Picha
AVIATION...Flanagan
Hazardous weather outlook, Jun 24, 4:03 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
403 PM CDT Thu Jun 24 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-252115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
403 PM CDT Thu Jun 24 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Heat index values of 100 to 105 degrees will continue this
afternoon, especially along and south of I-70.

Another round of severe thunderstorms is expected late this
afternoon into tonight. Large hail, damaging winds, heavy
rainfall, and a few tornadoes are all possible. A Flash Flood
Watch has been issued for parts of northeast and east central
Kansas tonight through Saturday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

More severe thunderstorms could develop Friday afternoon across
the area. Large hail, damaging wind, and heavy rainfall are the
main threats with this round. The Flash Flood Watch remains in
effect through Saturday morning. Please reference this product for
more information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jun 24, 6:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             2 E OKETO               39.96N 96.56W
06/24/2021  E1.50 INCH       MARSHALL           KS   PUBLIC

            DELAYED REPORT.

&&

JP
Special weather statement, Jun 24, 7:27 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
727 PM CDT Thu Jun 24 2021

KSZ023-250100-
Pottawatomie-
727 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE COUNTY UNTIL
800 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Onaga, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Westmoreland, Onaga, Havensville and Wheaton.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

LAT...LON 3942 9604 3942 9603 3936 9603 3921 9651
      3934 9660 3957 9627 3957 9604
TIME...MOT...LOC 0027Z 237DEG 35KT 3947 9625

Gargan
Special weather statement, Jun 24, 7:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
730 PM CDT Thu Jun 24 2021

KSZ022-023-036-250100-
Geary-Pottawatomie-Riley-
730 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GEARY...CENTRAL
RILEY AND SOUTHWESTERN POTTAWATOMIE COUNTIES UNTIL 800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Milford, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northern Manhattan, Riley, Milford, Tuttle Creek Lake, Milford Lake
and Keats.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Kansas.

LAT...LON 3909 9692 3923 9694 3941 9664 3923 9651
TIME...MOT...LOC 0030Z 237DEG 35KT 3920 9684

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:00 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha45 min
Jun 24, 7:07 PM CDTSevere Thunderstorm WarningTOPPottawatomie23 min
Jun 24, 7:17 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha43 min
Jun 24, 7:25 PM CDTSevere Thunderstorm WarningTOPBrown35 min
Jun 24, 7:27 PM CDTSpecial Weather StatementTOPPottawatomie33 min
Jun 24, 7:47 PM CDTSpecial Weather StatementTOPPottawatomie, Riley28 min
Jun 24, 7:49 PM CDTSevere Thunderstorm WarningTOPNemaha26 min
Jun 24, 7:55 PM CDTFlash Flood WarningTOPBrown, Nemaha7 hr
Jun 24, 8:07 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley23 min
Jun 24, 8:11 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha49 min
Jun 24, 8:26 PM CDTSpecial Weather StatementTOPPottawatomie34 min
Jun 24, 8:41 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha34 min
Jun 24, 8:43 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee32 min
Jun 24, 9:10 PM CDTSpecial Weather StatementTOPJackson35 min
Jun 24, 9:39 PM CDTSpecial Weather StatementTOPJefferson36 min
Jun 24, 9:56 PM CDTSevere Thunderstorm WarningTOPJefferson34 min
Jun 24, 10:41 PM CDTSpecial Weather StatementTOPNemaha34 min
Jun 24, 10:48 PM CDTSpecial Weather StatementTOPBrown27 min
Jun 24, 11:31 PM CDTSpecial Weather StatementTOPBrown29 min
Jun 24, 11:59 PM CDTAreal Flood WarningTOPBrown6 hr
Jun 25, 12:14 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha31 min
Jun 25, 12:21 AM CDTSpecial Weather StatementTOPDickinson24 min
Jun 25, 12:46 AM CDTFlash Flood WarningTOPBrown5 hr
Jun 25, 12:56 AM CDTSpecial Weather StatementTOPBrown34 min
Jun 25, 1:01 AM CDTSpecial Weather StatementTOPOttawa29 min
Jun 25, 1:30 AM CDTSpecial Weather StatementTOPOttawa30 min
Jun 25, 1:59 AM CDTSpecial Weather StatementTOPDickinson46 min
Jun 25, 2:23 AM CDTSpecial Weather StatementTOPGeary22 min
Jun 25, 2:35 AM CDTFlash Flood Warning Considerable damage threatTOPBrown, Nemaha5 hr
Jun 25, 2:39 AM CDTSpecial Weather StatementTOPPottawatomie, Riley, Wabaunsee51 min
Jun 25, 3:45 AM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Shawnee30 min
Jun 25, 4:11 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson34 min
Jun 25, 7:52 AM CDTAreal Flood WarningTOPBrown, Nemaha12 hr
Jun 25, 2:27 PM CDTSpecial Weather StatementTOPMorris33 min
Jun 25, 2:43 PM CDTSevere Thunderstorm WarningTOPLyon, Morris32 min
Jun 25, 2:49 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage21 min
Jun 25, 2:57 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee11 min
Jun 25, 3:11 PM CDTSpecial Weather StatementTOPOsage34 min
Jun 25, 3:14 PM CDTSpecial Weather StatementTOPWabaunsee31 min
Jun 25, 3:19 PM CDTSpecial Weather StatementTOPDouglas26 min
Jun 25, 3:21 PM CDTSpecial Weather StatementTOPOsage24 min
Jun 25, 3:25 PM CDTSpecial Weather StatementTOPShawnee35 min
Jun 25, 3:33 PM CDTSpecial Weather StatementTOPLyon27 min
Jun 25, 3:40 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Osage50 min
Jun 25, 3:41 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee34 min
Jun 25, 3:49 PM CDTFlash Flood WarningTOPCoffey, Franklin, Osage7 hr
Jun 25, 3:52 PM CDTAreal Flood AdvisoryTOPCoffey, Lyon69 min
Jun 25, 3:54 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin36 min
Jun 25, 3:57 PM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Shawnee48 min
Jun 25, 4:04 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee115 min
Jun 25, 4:04 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee41 min
Jun 25, 4:09 PM CDTSpecial Weather StatementTOPLyon36 min
Jun 25, 4:12 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin48 min
Jun 25, 4:27 PM CDTSpecial Weather StatementTOPMorris33 min
Jun 25, 4:34 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin6 hr
Jun 25, 4:36 PM CDTSevere Thunderstorm WarningTOPDickinson24 min
Jun 25, 4:39 PM CDTAreal Flood AdvisoryTOPJackson, Jefferson, Shawnee81 min
Jun 25, 4:39 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee36 min
Jun 25, 4:47 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley43 min
Jun 25, 5:00 PM CDTFlash Flood WarningTOPCoffey, Lyon6 hr
Jun 25, 5:15 PM CDTSpecial Weather StatementTOPAnderson30 min
Jun 25, 5:20 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee40 min
Jun 25, 5:53 PM CDTSpecial Weather StatementTOPAnderson, Franklin52 min
Jun 25, 5:58 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin32 min
Jun 25, 6:16 PM CDTSpecial Weather StatementTOPCoffey29 min
Jun 25, 6:47 PM CDTFlash Flood WarningTOPAnderson, Coffey4 hr
Jun 25, 6:47 PM CDTSpecial Weather StatementTOPAnderson43 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.